Deterministic and Stochastic Schistosomiasis Models with General Incidence


In this paper, deterministic and stochastic models for schistosomiasis involving four sub-populations are developed. Conditions are given under which system exhibits thresholds behavior. The disease-free equilibrium is globally asymptotically stable if R0 < 1 and the unique endemic equilibrium is globally asymptotically stable when R0 > 1. The populations are computationally simulated under various conditions. Comparisons are made between the deterministic and the stochastic model.

Share and Cite:

Ouaro, S. and Traoré, A. (2013) Deterministic and Stochastic Schistosomiasis Models with General Incidence. Applied Mathematics, 4, 1682-1693. doi: 10.4236/am.2013.412229.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] World Health Organization, 2012.
[2] P. Jordan and G. Webbe, “Human Schistosomiasis,” Chales Thomas, Springfield, 1969.
[3] P. L. Rosenfield, “The Management of Schistosomiasis,” Resources for the Future, Washington DC, 1979.
[4] E. J. Allen and H. D. Victory, “Modelling and Simulation of a Schistosomiasis Infection with Biological Control,” Acta Tropica, Vol. 87, No. 2, 2003, pp. 251-267.
[5] R. M. Anderson and R. M. May, “Prevalence of Schistosome Infections within Molluscan Populations: Observed Patterns and Theoretical Predictions,” Parasitology, Vol. 79, No. 1, 1979, pp. 63-94.
[6] R. M. Anderson and R. M. May, “Helminth Infections of Humans: Mathematical Models, Population Dynamics, and Control,” Advances in Parasitology, Vol. 24, 1985, pp. 1-101.
[7] J. E. Cohen, “Mathematical Models of Schistosomiasis,” Annual Review of Ecology and Systematics, Vol. 8, 1977, pp. 209-233.
[8] Z. Feng, C. Li and F. A. Milner, “Schistosomiasis Models with Density Dependence and Age of Infection in Snail Dynamics,” Mathematical Biosciences, Vol. 177-178, 2002, pp. 271-286.
[9] Z. Feng, C. Li and F. A. Milner, “Schistosomiasis Models with Two Migrating Human Groups,” Mathematical and Computer Modelling, Vol. 41, 2005, pp. 1213-1230.
[10] Z. Feng and F. A. Milner, “A New Mathematical Model of Schistosomiasis,” In: Innovation Applied Mathematics, Vanderbilt University Press, Nashville, 1998, pp. 117128.
[11] G. Macdonald, “The Dynamics of Helminth Infections, with Special Reference to Schistosomiasis,” Transactions of the Royal Society of Tropical Medicine and Hygiene, Vol. 59, No. 5, 1965, pp. 489-506.
[12] I. Nasell, “A Hybrid Model of Schistosomiasis with Snail Latency,” Theoretical Population Biology, Vol. 10, No. 1, 1976, pp. 47-69.
[13] M. E. J. Woolhouse, “On the Application of Mathematical Models of Schistosome Transmission Dynamics. I. Natural Transmission,” Acta Trop. 49, 1241-1270, (1991).
[14] Woolhouse, M.E.J., On the application of mathematical models of schistosome transmission dynamics. II. Control. Acta Tropica, Vol. 50, 1992, pp. 189-204.
[15] Y. Yang and D. Xiao, “A Mathematical Model with Delays for Schistosomiasis,” Chinese Annals of Mathematics, Vol. 31B, No. 4, 2010, pp. 433-446.
[16] L. J. S. Allen, “An Introduction to Stochastic Processes with Applications to Biology,” Prentice-Hall, Englewood Cliffs, 2003.
[17] T. C. Gard, “Introduction to Stochastic Differential Equations,” Marcel Dekker, New York, 1987.
[18] J. M. Bony, “Principe du Maximum, Inégalité de Harnack et Unicité du Problème de Cauchy Pour les Opérateurs Elliptiques Dégénérés,” Annales de L’institut Fourier (Grenoble), Vol. 19, 1969, pp. 277-304.
[19] G. Birkhoff and G. C. Rota, “Ordinary Differential Equations,” Ginn, Boston, 1982.
[20] P. Van den Driesche and J. Watmough, “Reproduction Numbers and Subthreshold Endemic Equilibria for the Compartmental Models of Disease Transmission,” Mathematical Biosciences, Vol. 180, No. 1-2, 2002, pp. 2948.
[21] V. Lakshmikantham, S. Leela, A. A. Martynyuk, “Stability Analysis of Nonlinear Systems,” Marcel Dekker, New York, 1989.
[22] J. P. LaSalle, “The Stability of Dynamical Systems,” SIAM, Philadelphia, 1976.
[23] E. J. Allen, “Stochastic Differential Equations and Persistence Time of Two Interacting Populations,” Dynamics of Continuous, Discrete and Impulsive Systems, Vol. 5, 1999, pp. 271-281.
[24] E. J. Allen, L. J. S. Allen, A. Arciniega and P. E. Greenwood, “Construction of an Equivalent Stochastic Differential Equation Models,” Stochastic Analysis and Applications, Vol. 26, No. 2, 2008, pp. 274-297.
[25] E. J. Allen, J. Baglama and S. K. Boyd, “Numerical Approximation of the Product of the Square Root of a Matrix with a Vector,” Linear Algebra and Its Applications, Vol. 310, No. 1-3, 2000, pp. 167-181.
[26] Z. Feng, A. Eppert, F. A. Milner and D. J. Minchella, “Estimation of Paramaters Governing the Transmission Dynamics of Schistosomes,” Applied Mathematics Letters, Vol. 17, No. 10, 2004, pp. 1105-1112.

Copyright © 2024 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.